Endoscopy and Dabigatran : I’m having an... - AF Association

AF Association

20,247 members24,778 posts

Endoscopy and Dabigatran

Pacific
Pacific

I’m having an endoscopy next Wednesday. I take Dabt 150 mg twice daily. The appointment lettered is you to call the hospital if you take anticoagulants. I phoned then and was put through to a ‘nurse’. I got the impression that she wasn’t familiar with this drug and was suddenly connected to what appeared to be a receptionist who told me that I can continue taking all of my medication as usual. The NHS website advises you cease taking it 24 hours before and and the BMJ website says omit taking it on the morning of the procedure. I phoned the surgery and spoke to a GP and he to,d me that he cannot advise me about this, as the hospital know more about it....

I think The Fleicainide and Bisoprolol I take completely control my AF and I feel I should cease taking the Dabigatran for 36 hours as this will give me greater piece of mind. What instructions have other members received please?

10 Replies
oldestnewest

I men to write Dabigatran!

I think the problem is that quite a few medics don’t know and therein lies the difficulty. There was a post recently about this and the length of time you should stop and I know my husband is on Dabigatran and had a surgical procedure done recently and told just stop the morning dose but he didn’t take the evening one so like you, there was 36 hours between doses.

You shouldn’t really be left in a position where you have to make this call yourself. I would ring the hospital again and state that the advice (to take meds as usual) contradicts that on the NHS website and that your GP has not been forthcoming. Ask them to check with a doctor in the relevant department that you can continue to take the Dabigatran, and get the name of the doctor. Make it plain that you will be holding them accountable.

Hidden
Hidden

I agree with Samazeuilh ...the hospital should be responsible for instructing you. For both of my endoscopies a nurse phoned me with advice. I am on Warfarin and so a bit different. Did not stop taking ...just had to ensure my INR did not fall below a certain level ( 1.5?)

It's so confusing. Last year I had an endoscopy and was told, when I asked I hasten to add, to stop taking rivaoxaban, a Noac like dabigatran 24 Hours before the endoscopy. A year later I am to have a colonoscopy, you would not believe the hassle. Again I asked for advice, originally told I would be called in to see someone in the unit at least a week before the procedure and do a check on my blood, not INR but something appropriate to noacs.

The same evening I had a call from the department saying I was upset about what to do re the Noac and it might be best to cancel the procedure until it was clear what i should do. No said I not upset just want guidance and don't cancel my app I need it asap. Ok someone will ring you then with guidance, no one did. A week later I received a letter saying stop rivaoxaban five days before which is excessive I feel. However I have complied so am anticoagulant less for the next few days until my procedure mid week. ARGH.

There really does need to be national guidance, noacs have been around a good while now surely there should be some clear agreed information. Please check with your hospital again unless you feel confident in the 36 hour timeline. I had an angiogram with only 48 hour cessation, wow my stomach was bruised from waist to groin guidance will have changed from then as it was four years ago I guess.

I am not medically qualified but these are my thoughts:

It should be a joint decision between you and the person responsible for the procedure. It is you taking the risk of having a stroke if you stop the anticoagulant and the medical practitioner has to take the greater risk of any bleeding caused during the endoscopy (which there shouldn’t be if performed well) if you keep taking the anticoagulant. How much the risks change with/without anticoagulant should be discussed.

I imagine that I will be in a similar position soon as I am expecting a minor procedure to remove a benign cyst on the top of my middle toe. In this case, the plan will definitely cause bleeding but I expect to be able to have the procedure without stopping my apixaban. I would expect the bleeding in such a minor procedure to be easily manageable in a hospital environment.

BobD
BobDVolunteer

For what it is worth I had an endoscopy earlier this year and queried whether or not to stop my warfarin both when I received the letter and when I presented on the day but was told that there was nothing the doctor would be doing which could put me at risk. Nor was there , not even the two biopsies he took. To be honest you don't know who you spoke to so your assumption that it was a receptionist is strange I feel.

She’s a receptionist, I’d spoken to her before, she littered every other word with ‘sweetheart’ and ‘my lovely’. On the first call, a couple of weeks ago, when I’d called to reschedule the appointment she was telling me that I’d have to reschedule it via my GP. She was also rude. I note that the BMJ guidelines state that those on Warfarin can continue taking this medication. The guidelines for NOAC’s differ.

I recently had an Endoscopy at the Liverpool Heart and Chest hospital. I was advised to continue taking my Apixaban without interuption. Like everyone else I think you need to press the hospital for proper guidance....far to important an issue to guess at.

I phoned the hospital again, as many of you advised.

I was transferred to the Endoscopy department and spoke to a nurse. I deliberately use the word ‘anticoagulant’ to prompt her to ask me the name of the drug that I’m taking, which she duly did. Her advice is that I should omit taking it on the morning of the procedure and then I can resume taking it.

Thanks to you all for your posts.

You may also like...